[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
Purchase Options:
[Skip to Content Landing]
Article
July 24, 1967

Possible Complication of Chloroquine Therapy

Author Affiliations

Dearborn, Mich

JAMA. 1967;201(4):276. doi:10.1001/jama.1967.03130040072034
Abstract

To the Editor:—  Adverse effects attributed to chloroquine therapy include agranulocytosis, dermatitis, hepatotoxicity, myopathy, neuropathy, psychosis, and retinopathy.1-3 The mechanism of these toxic reactions is unknown, but vascular spasm, possibly secondary to vasculitis, is routinely present in the patients with retinal involvement. The following case presents another situation in which development of a vascular abnormality may have been dependent upon the administration of chloroquine.

Report of a Case:—  A 62-year-old white woman gave a history of recurrent tenosynovitis in the wrists, stiffness of the fingers, and vague discomfort in other joints of two years' duration. Physical examination revealed an area of tenosynovitis on the dorsum of the left wrist, questionable arthritic changes in the proximal interphalangeal joints, and a blood pressure of 170/100 mm Hg. The latex fixation test was weakly reactive, but other laboratory studies gave normal findings.A presumptive diagnosis of rheumatoid arthritis was made, and, following

References
1.
Rees, R.B., and Maibach, H.I.:  Chloroquin: A Review of Reactions and Dermatologic Indications ,  Arch Derm 88:280-289 ( (Sept) ) 1963.Crossref
2.
Rab, S.M.:  Two Cases of Chloroquine Psychosis ,  Brit Med J 1:1275 ( (May 11) ) 1963.Crossref
3.
Begg, T.B., and Simpson, J.A.:  Chloroquine Neuromyopathy ,  Brit Med J 1:770 ( (March 21) ) 1964.Crossref
4.
Schmid, F.R., et al:  Arteritis in Rheumatoid Arthritis ,  Amer J Med 30:56-83 ( (Jan) ) 1961.Crossref
5.
Dale, A.J.D.; Parkhill, E.M.; and Layton, D.D.:  Studies on Chloroquine Retinopathy in Rabbits :  JAMA 193:241-244 ( (July 19) ) 1965.Crossref
6.
Bywaters, E.G.L.:  Peripheral Vascular Obstruction in Rheumatoid Arthritis and Its Relationship to other Vascular Lesions ,  Ann Rheum Dis 16:84-103, 1957.Crossref
7.
Bjornberg, A., and Gisslen, H.:  Thiazides: A Cause of Necrotising Vasculitis? ,  Lancet 2:982-983, 1965.Crossref
×